A 14-year-old boy presented with his mother who expressed concerns about odd sounds the boy was making as well as his failure to progress in school. During the assessment, it became quite obvious that the boy also had some strange behaviors and beliefs, such as not wanting people to come near him or touch him because he thought he would be “toxic” to them. He also had some unusual behaviors, including grabbing imaginary things from the air and putting them in his mouth with the intent to remove the toxins from his surroundings. At times, he would make strange sounds and facial expressions.
He presented to us about 1 year after his family had moved to the United States from China. While living in China, he had been taunted, called names, and abused physically and sexually by boys in his class at school. The patient provided this history of abuse in private sessions with the psychiatrist, in the absence of his mother. Because of this abuse, he subsequently developed some fears and delusions once in the US. He had also developed some abnormal behaviors, such as doing things in threes (eg, going through a doorway repeatedly and touching things 3 times). He believed that if he did not do these behaviors then something bad would happen. His teacher had also told his parents that he was having difficulty in his class for learning English as a second language.
Upon examination he indicated no prior psychiatric treatment, counseling, or hospitalizations. He had no significant medical problems and had never had any surgery or a traumatic brain injury. His birth weight was 2.8 kg, and he had no developmental delays.
His only significant family history was a brief occurrence of obsessive-compulsive disorder (OCD) in his mother that lasted about 1 month when she was a teenager. He had never experimented with illicit substances. He had no siblings. His mother was a professor at a university, and his father was a college graduate.
The family was initially reluctant to have him treated with medication, so he was referred for psychotherapy.
The psychologist diagnosed him with posttraumatic stress disorder (PTSD) and schizophrenia based on the child's history of physical and sexual abuse and related symptoms. He continued to do poorly in school and fall further behind, and his behaviors and odd beliefs did not improve. Eventually, the family agreed to a trial of an antianxiety medication with psychotherapy.
As a result, he was given sertraline at a dose of 25 mg/day, which was eventually increased to 150 mg/day because he continued to have a great deal of anxiety and intrusive thoughts about the physical and sexual abuse he had suffered. Because of his odd beliefs about being toxic and his paranoia about anyone who looked like some of the boys from his country of origin, he was prescribed risperidone at a dose of 0.5 mg at bedtime, which, during the course of 2 years of treatment, was increased to a dose of 1.5 mg twice a day.
With the combination of medications, he started to show improvement, and his academic work also started to improve. However, he continued to have occasional anxiety in the school hallways and cafeteria, and he continued to be sensitive to loud noises. He made fewer odd sounds, and his belief about being toxic and spreading toxins was reduced.
After 2 years of treatment, the risperidone was gradually tapered over the next 12 months. He has not had any return of the odd beliefs or mannerisms since, and the only side effect was some itching that lasted for 1 month during the taper. He completed high school and enrolled in college. Although he had some difficulties with group work in college, he managed it. He has done so well that his follow-up checks are only every 6 months.
Posttraumatic Stress Disorder and Obsessive-Compulsive Disorder
The patient clearly had symptoms fulfilling the criteria for PTSD,1 which was not surprising as he had been exposed to trauma, including both physical and sexual abuse while in school. He had intrusive thoughts, reexperiencing and reenactment of the traumatic events, intense and prolonged distress and anxiety, avoidance of external reminders, persistent and exaggerated negative beliefs (eg, “I am toxic”), exaggerated startle response, hypervigilance, and problems with concentration. Some of his odd thoughts and beliefs may be related to the traumatic experiences he had, which he may have internalized into a belief system that consisted of him being dangerous and toxic.
Coentre and Power2 posited that in some people, trauma may produce vulnerability that may lead to a breakdown of the defense mechanisms, resulting in the manifestations of psychotic symptoms such as delusions. It is possible that in our patient, the stress of moving to a new country and culture, learning a new language, and recurring PTSD symptoms may have produced this vulnerability.
In addition, he had symptoms consistent with OCD, including obsessive thoughts about being toxic and something bad happening without him doing things 3 times. In addition, he had a family history of OCD (although only temporarily in his mother). However, it can be argued that his obsessions were also partly from the traumatic experience.
The psychologist saw the patient for therapy sessions and noticed odd thinking and behaviors, as well as paranoia. After the therapy sessions ended, the psychiatrist continued to see the patient for 6 more years. The patient took risperidone over the initial 2 years, after which it was gradually tapered off with no recurrence of the odd thinking and behavior, or any more paranoia or psychotic symptoms. He was observed by the same psychiatrist until he was a junior in college, and his case was transferred to the adult clinic after he turned age 21 years. He has remained stable taking just sertraline at a dose of 150 mg/day.
PTSD with Secondary Psychosis
This case presents a unique scenario in which a patient who had clearly been traumatized and was having active PTSD symptoms appeared to develop psychotic symptoms after multiple changes in his life. It has been reported that psychotic symptoms are more common in patients with PTSD,3 and there is emerging evidence of a diagnostic entity termed “PTSD with secondary psychosis.”3 Some have reported that the severity of psychosis correlates with the severity of PTSD.4 In this case, the patient was noted to have more delusional beliefs and thinking as well as behaviors during the more stressful parts of his immigration and integration (learning a new language, absence of his father for the first few months, new curriculum at school) into the United States, as well as during his academic struggles.
Risperidone and PTSD
In addition to treating his anxiety symptoms with sertraline, risperidone was added to treat his odd beliefs and behaviors as well as psychotic symptoms. Risperidone has been shown to be effective in reducing positive psychotic symptoms and the reexperiencing symptoms of PTSD.5 Another study has found atypical antipsychotics to be effective for intrusive symptoms and the depressive symptoms associated with PTSD, but they do not bring about significant changes in the hyperarousal and avoidance symptoms.6
As has been advised with the use of all atypical antipsychotics, especially in minors,7 this patient was regularly monitored for the need to continue him on this drug, given the potentially significant side effects. He had regular blood testing and monitoring for movement disorders.
- American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Arlington, VA: American Psychiatric Publishing; 2013.
- Coentre R, Power PA. Diagnostic dilemma between psychosis and post-traumatic stress disorder: a case report and review of the literature. J Med Case Rep. 2011;5:97. doi:10.1186/1752-1947-5-97 [CrossRef]
- Hamner M. Psychotic symptoms in posttraumatic stress disorder. Focus. 2011;9(3):278–285. doi:10.1176/foc.9.3.foc278 [CrossRef]
- Hamner MB, Frueh BC, Ulmer HG, Arana GW. Psychotic features and illness severity in combat veterans with chronic posttraumatic stress disorder. Biol Psychiatry. 1999;45(7):846–852. doi:10.1016/S0006-3223(98)00301-1 [CrossRef]
- Hamner MB, Faldowlski RA, Ulmer HG, Frueh BC, Huber MG, Arana GW. Adjunctive risperidone treatment in post-traumatic stress disorder: a preliminary controlled trial of effects on comorbid psychotic symptoms. Int Clin Psychopharmacol. 2003;18(1):1–8. doi:10.1097/00004850-200301000-00001 [CrossRef]
- Han C, Pae CU, Wang SM, et al. The potential role of atypical antipsychotics for the treatment of posttraumatic stress disorder. J Psychiatr Res. 2014;56:72–81. doi:10.1016/j.jpsychires.2014.05.003 [CrossRef]
- Centers for Medicare & Medicaid Services, Medicaid Integrity Group. Atypical antipsychotic medications: use in pediatric patients. http://www.cms.gov/Medicare-Medicaid-Coordination/Fraud-Prevention/Medicaid-Integrity-Education/Pharmacy-Education-Materials/Downloads/atyp-antipsych-pediatric-factsheet.pdf. Accessed September 21, 2016.